Nevada, 2012

Heavy Snow and Strong Wind in Nevada, March 16 to 17, 2012

March 16 to 17, 2012 · NWS REV · 2 events in 2 counties and zones

Strong, cold low pressure dropped south from the Gulf of Alaska on the 16th and 17th and brought heavy snow to the Sierra and strong, gusty winds to portions of western Nevada.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS REV wrote it up.

Strong, cold low pressure dropped south from the Gulf of Alaska on the 16th and 17th and brought heavy snow to the Sierra and strong, gusty winds to portions of western Nevada.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before the first event at Mar 16, 2:39 AM PST, 1 hour 21 minutes earlier.

Area forecast discussion, Mar 16, 2:39 AM PST, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
339 AM PDT FRI MAR 16 2012

.SHORT TERM...
NO MAJOR CHANGES PLANNED FOR THE SHORT TERM WITH MODELS IN
REASONABLY GOOD AGREEMENT FOR THE MAIN EVENT THE NEXT 36 HOURS.
MOISTURE PLUME IS POINTED FROM THE TAHOE BASIN NORTH TOWARD THE
OREGON BORDER THIS MORNING AS FIRST WAVE MOVES INTO OREGON AND
WEAKENS. ALSO, SEEING SOME CHANGES IN STABILITY ACROSS THE SIERRA
AS MORE RAIN IS MAKING IT INTO THE LEE BASED ON OBSERVATIONS AND
RADAR IMAGERY.

FOR TODAY, EXPECT BREEZY TO WINDY CONDITIONS WITH H7 WINDS 40-50
KTS. CURRENT WIND ADVISORIES WILL REMAIN IN PLACE ALTHOUGH THERE
WILL BE TWO PEAKS, ONE IN THE NEXT 6 HOURS AND ANOTHER THIS
EVENING AHEAD OF THE MAIN FRONT. GUSTS TO 40 MPH MOST AREAS WITH
50+ MPH ALONG THE WESTERN NEVADA SIERRA FRONT. WITH MOISTURE
PLUME, EXPECT RAIN TO CONTINUE FROM MARKLEEVILLE NORTH IN THE
SIERRA. SNOW LEVELS WILL REMAIN HIGH AS THE FIRST WAVE DOES NOT
REALLY PUSH THE COLD FRONT INTO THE AREA MUCH. EXPECT THEM TO BE
7000-8000 FEET TODAY AROUND THE TAHOE BASIN AND MONO AND ABOUT
1000-1500 FEET LOWER FURTHER NORTH. FURTHER EAST, SOME LIMITED
SPILLOVER TO THE 395 CORRIDOR THAT WILL OCCUR IN BURSTS, MAINLY
THIS MORNING.

MAIN EVENT TO OCCUR TONIGHT WITH STRONG COLD FRONT PUSHING
THROUGH. AS PREVIOUS SHIFTS HAVE MENTIONED, THE MAIN JET IS DIVING
SOUTH ON THE BACKSIDE CREATING A SPLITTING SYSTEM. THUS, FLOW
GRADUALLY BACKS TO MORE SOUTHERLY AHEAD OF THE FRONT REDUCING
OROGRAPHIC EFFECTS. IN ADDITION, POTENTIAL FOR SPILLOVER IS ALSO
LESSENED. DESPITE THIS, THE SYSTEM IS VERY DYNAMIC WITH STRONG
UPPER LEVEL DIFFLUENCE AS IT TAKES ON A NEGATIVE TILT. EXPECT A
PERIOD OF 6 HRS OR SO OF HEAVY PRECIP IN THE SIERRA AND 2-3 HRS IN
WRN NV. SNOW LEVELS WILL COME CRASHING DOWN SATURDAY MORNING TO
ALL VALLEY FLOORS. STILL EXPECT HEAVY SNOW IN THE SIERRA ABOVE
7000 FEET WITH LIGHTER AMOUNTS BELOW DUE TO MOST PRECIP FALLING AS
RAIN. CURRENT WINTER STORM WARNINGS LOOK GOOD.

THEN THERE IS SOME QUESTION ON SAT MORNING ABOUT WHETHER OR NOT A
WAVE DEVELOPS ON THE FRONT. 00Z GFS/NAM DO NOT AND FRONT IS
THROUGH ALL AREAS NO LATER THAN 18Z SAT WITH JUST SOME SHOWERS
BEHIND. 00Z EC ON THE OTHER HAND DOES DEVELOP A WAVE THAT BRIEFLY
STALLS THE FRONT NEAR MONO-MINERAL COUNTIES. EC EVEN HAS A 996 MB
SURFACE REFLECTION NEAR KTVL AS A RESULT OF THIS WAVE. CONFIDENCE
IS LOW IN THIS SOLUTION, BUT IF IT WERE TO OCCUR MORE SNOW COULD
FALL AT LOWER ELEVATIONS ACROSS RENO-TAHOE MONO SAT MORNING. RIGHT
NOW CHANCES APPEAR ONLY 20 PCT OR LESS, BUT CAN'T DISCOUNT EC
COMPLETELY AS IT HAS BEST INITIALIZATION SCHEME WHICH MAY BE
PICKING UP ON SOMETHING NCEP MODELS AREN'T.

PRECIP TOTALS STILL A BIT UNCERTAIN, BUT AROUND 4 INCHES OF WATER
ALONG THE CREST BY SATURDAY AFTERNOON WITH 1.5-3 INCHES JUST EAST
OF THE CREST INTO THE TAHOE BASIN AND WRN PLUMAS. MONO COUNTY WILL
SEE A MORE RAPID DROPOFF, BUT AROUND 1 INCH IS POSSIBLE ALONG
HIGHWAY 395. FOR WRN NV, BEST PRECIP CHANCES ALONG FRONT SATURDAY
MORNING WITH 1/4 TO 1/2 INCH MOST COMMON. LOCALLY HIGHER AMOUNTS
IN THE FOOTHILLS OF AROUND AND INCH ARE POSSIBLE, ESPECIALLY IN
THE SOUTHERN SIERRA FRONT NEAR MINDEN/GARDNERVILLE. SNOW AMOUNTS
IN WARNING AGAIN LOOK GOOD ABOVE 7000 FEET, ALTHOUGH THEY MAY BE
SLIGHTLY OVERDONE BELOW DUE TO MORE RAIN THAN SNOW. STILL, GIVEN
THE UNCERTAINTY OF A WAVE DEVELOPING ALONG THE FRONT IT IS BEST TO
LEAVE IT ALONE.

BEHIND THE FRONT, EXPECT OCNL SNOW SHOWERS IN THE SIERRA INTO
SUNDAY EVENING WITH SCT -SHSN ACROSS WRN NV. TEMPS WILL REMAIN
BELOW NORMAL AND THE CONVECTIVE NATURE OF THE PRECIP WILL LIKELY
RESULT IN MORE GRAUPEL/SNOW PELLETS THAN FLAKES ACROSS WRN NV.
SOME DECENT INSTABILITY FOR MARCH IS SHOWING UP FOR WRN NV SUN
AFTERNOON WITH CAPES NEAR 100 J/KG. WOULD NOT BE SURPRISED TO HEAR
OF A FEW THUNDERSTORMS, BUT WILL NOT ADD TO FCST ATTM. WALLMANN

.LONG TERM...MONDAY THROUGH THURSDAY...
LONGWAVE TROUGH WILL PULL SLOWLY AWAY EARLY NEXT WEEK WITH MODELS
CONTINUING TO INDICATE 700MB TEMPS COLDER THAN -10C ON MONDAY.
STRONG WARM ADVECTION WILL THEN ENSUE MON NIGHT-TUE FOR RAPID WARMUP
AT RIDGES AND UPPER ELEVATIONS AND MORE MODEST WARMING FOR VALLEYS
UNDER EXTENSIVE CLOUDS. LOW POPS WERE MAINTAINED, MAINLY FOR
NORTHERN AREAS ALTHOUGH QPF WITH ANY PRECIPITATION WILL GENERALLY BE
VERY LIGHT WITH EXITING SYSTEM AND COLD AIR MONDAY AND WARM
ADVECTION PATTERN MON NIGHT-TUE.

FLAT RIDGE WILL BUILD ACROSS AREA WED-THU FOR MUCH MILDER AND DRIER
CONDITIONS DEVELOPING. LOW POPS WERE MAINTAINED ACROSS THE FAR NORTH
AS AREA WILL BE AT EDGE OF MOISTURE WORKING ACROSS THE PACNW. MIXING
SHOULD BE ENOUGH TO PUSH HIGH TEMPERATURES INTO THE 50S AND 60S.
ANOTHER TROUGH WILL BE APPROACHING THE WEST COAST BY NEXT WEEKEND
ALTHOUGH THERE IS A LOT OF UNCERTAINTY IN THE DETAILS AT THIS TIME.
HOHMANN
&&

.AVIATION...
A DISTURBANCE MOVING THROUGH OREGON AND WASHINGTON WILL KEEP MOIST
WESTERLY FLOW ALOFT TODAY. SNOW LEVELS WILL REMAIN ABOVE 7000-8000
FEET THROUGH THIS MORNING BEFORE BEGINNING TO FALL THIS AFTERNOON
AND EVENING. THIS MEANS RAIN FOR ALL TAF SITES TODAY. WINDS WILL BE
QUITE GUSTY  WITH GUSTS AT TAF SITES APPROACHING 40KT AT TIMES AND
RIDGES CLOSE TO 70KT.

FOR THE NORTHERN SIERRA THE VERY MOIST CONDITIONS WILL RESULT IN
GENERALLY MVFR CIGS/VIS TODAY WITH SIGNIFICANT TERRAIN OBSC. FURTHER
SOUTH IN MONO COUNTY, THERE WILL BE MUCH LESS TERRAIN OBSC UNTIL
TONIGHT. CONDITIONS IN THE NORTHERN SIERRA WILL DETERIORATE RAPIDLY
BY LATE THIS AFTERNOON AND EVENING WITH FALLING SNOW LEVELS AND
INCREASING PRECIPITATION AHEAD OF A COLD FRONT. KTVL AND KTRK WILL
LIKELY BE BELOW MINS FROM MID-LATE EVENING THROUGH SATURDAY MORNING.
FURTHER SOUTH IN MONO COUNTY, CONDITIONS WILL DETERIORATE LATE
TONIGHT INTO MUCH OF SATURDAY.

FOR THE LOWER ELEVATIONS OF WESTERN NEVADA, IT WILL REMAIN VFR WITH
WINDY CONDITIONS TODAY. THERE WILL BE A PERIOD OR TWO WHERE GUSTS
MAY APPROACH 50KT, BUT GENERALLY WILL BE CLOSE TO 40KT UP UNTIL
FRONTAL PASSAGE LATE TONIGHT. PRECIPITATION WILL CHANGE OVER TO SNOW
WITH THE COLD FRONT AND PRODUCE MVFR/IFR CONDITIONS FOR SEVERAL
HOURS AND POSSIBLY SOME ACCUMULATION 09Z-18Z SAT MORNING. THERE IS
STILL TOO MUCH UNCERTAINTY TO PINPOINT SNOW AMOUNTS AT THE VALLEY
FLOOR. SOME MODELS SHOW MOSTLY RAIN WITH A QUICK INCH OF SNOW AT THE
END OF MAIN PRECIPITATION BAND. HOWEVER ONE MODEL SUGGESTS MUCH
HEAVIER PRECIPITATION WITH A LONGER DURATION OF SNOWFALL 12Z-18Z
BEHIND FRONT SAT. SNYDER/HOHMANN

&&

.REV WATCHES/WARNINGS/ADVISORIES...
NV...LAKE WIND ADVISORY UNTIL 5 PM PDT THIS AFTERNOON FOR LAKE TAHOE
     IN NVZ002.

     WINTER STORM WARNING FROM 5 PM THIS AFTERNOON TO 5 PM PDT
     SATURDAY NVZ002.

     WIND ADVISORY UNTIL 11 PM PDT THIS EVENING NVZ003.

     LAKE WIND ADVISORY FROM 8 AM THIS MORNING TO 8 PM PDT THIS
     EVENING FOR PYRAMID LAKE IN NVZ004.

CA...WINTER STORM WARNING FROM 5 PM THIS AFTERNOON TO 5 PM PDT
     SATURDAY CAZ071.

     WINTER STORM WARNING FROM 11 PM THIS EVENING TO 11 PM PDT
     SATURDAY CAZ073.

     LAKE WIND ADVISORY UNTIL 5 PM PDT THIS AFTERNOON FOR LAKE TAHOE
     IN CAZ072.

     WINTER STORM WARNING FROM 5 PM THIS AFTERNOON TO 5 PM PDT
     SATURDAY CAZ072.

&&

HTTP://WEATHER.GOV/RENO
Hazardous weather outlook, Mar 16, 2:55 AM PST, 1 hour 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RENO NV
355 AM PDT FRI MAR 16 2012

CAZ070>073-NVZ001>005-170200-
SURPRISE VALLEY CALIFORNIA-LASSEN-EASTERN PLUMAS-
EASTERN SIERRA COUNTIES-GREATER LAKE TAHOE AREA-MONO-
MINERAL AND SOUTHERN LYON COUNTIES-GREATER RENO-CARSON CITY-
MINDEN AREA-WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE-
NORTHERN WASHOE COUNTY-
355 AM PDT FRI MAR 16 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EASTERN SIERRA...
NORTHEAST CALIFORNIA AND WESTERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

RAIN AND HIGH ELEVATION SNOW WILL CONTINUE. SNOW LEVELS WILL
FLUCTUATE BETWEEN 7500 AND 8500 FEET AND THEN BEGIN TO FALL
TONIGHT AS A COLD FRONT APPROACHES. A WINTER STORM WARNING HAS
BEEN ISSUED FOR THE SIERRA ZONES. PLEASE REFER TO THE LATEST
WINTER STORM STATEMENT FOR ADDITIONAL DETAILS.

WINDS WILL BE GUSTY OVER WESTERN NEVADA ESPECIALLY FOR THE RENO
AND CARSON CITY VICINITY WHERE A WIND ADVISORY IS IN EFFECT. LAKES
WILL ALSO REMAIN ROUGH AND HAZARDOUS. PLEASE REFER TO THE LATEST
NON PRECIPITATION STATEMENT FOR ADDITIONAL DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SNOW LEVELS WILL BE DOWN TO VALLEY FLOORS FOR THE WEEKEND WITH
HEAVY SNOW CONTINUING IN THE SIERRA SATURDAY. SOME SNOW
ACCUMULATION IS POSSIBLE DOWN TO ALL VALLEY FLOORS SATURDAY
MORNING. SLICK ROADS AND TRAVEL DELAYS CAN BE EXPECTED
SATURDAY... ESPECIALLY ALONG HIGHWAY 395 THROUGH MONO COUNTY AND
ROADS LEADING INTO THE SIERRA. COLD AND UNSETTLED CONDITIONS WILL
PERSIST INTO SUNDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. SPOTTERS ARE
ENCOURAGED TO CONTACT THE NATIONAL WEATHER SERVICE WITH REPORTS
OF HEAVY SNOW...HEAVY RAIN...AND STRONG WIND GUSTS.

HTTP://WEATHER.GOV/RENO

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy snow, 1 strong wind. Local standard time, as filed.

Heavy Snow, Greater Lake Tahoe Area

When
March 16, 4:00 AM PST to March 17, 4:00 AM PST
Where
Greater Lake Tahoe Area forecast zone
Reported by
Mesonet
Coordinates
39.789, -119.640 (the zone’s center; the record gives no point)

Eighteen to 24 inches of snow fell near Diamond Peak ski area with 22 to 32 inches from Incline Village (above 7000-7500 ft) to the Mount Rose Ski area. Below 7000 feet, most snow fell from the evening of the 16th through the early morning of the 17th including 10 inches at Glenbrook and 12 inches at Incline Village (at 6700 ft).

Strong Wind, Mineral/Southern Lyon

When
March 16, 9:30 PM PST to March 17, 1:00 AM PST
Where
Mineral/Southern Lyon forecast zone
Measured
43 kt (49 mph) measured gust
Property damage
$100
Reported by
Mesonet
Coordinates
38.780, -118.812 (the zone’s center; the record gives no point)

Widespread wind gusts of 40 to 50 mph occurred with this system. However, much stronger local wind gusts occurred between 2100PST on the 16th through 0100PST on the 17th, including gusts over 60 mph (briefly 74-95 mph between 2300-2400PST) at the Walker Lake NDOT sensor.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2012Every state in 2012This day in weather historyWarnings in Nevada, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 374430, 374432.